Horse tranquilizer linked to fatal opioid overdose in Ontario County
HOPEWELL, N.Y. (WHEC) — Ontario County is warning residents that a deadly substance has been identified in street drugs and linked to a recent fatal overdose.
Ontario County Public Health says Xylazine, also known as "Horse Tranquilizer", has been linked to one fatal overdose in Ontario County.
Xylazine is commonly used by veterinarians as a sedative, pain reliever, and muscle relaxer.
The county says it’s a substance that is not approved for human use and it can cause blurred vision, disorientation, dizziness, slurred speech, fatigue, stop breathing and lower blood pressure and heart rate.
It’s used to cut heroin, fentanyl and cocaine and NARCAN does not work on it, though it does work on the opioids that xylazine is often mixed with, according to the county.
County residents who need treatment and care can call Finger Lakes Area Counseling and Recovery at 315-462-9466.